Alert archive / Missouri / High Wind Warnings in 2024

High Wind Warning 2, NWS Kansas City, MO

April 25, 20244 counties in Missouri

NWS Kansas City, MO issued this high wind warning at Apr 25, 2024, 7:46 PM CDT for 4 counties in Missouri. It was in force for 79 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 25, 2024, 7:46 PM CDT (00:46 UTC)
Expired
Apr 25, 2024, 9:05 PM CDT
In force
79 min
Issued by
NWS Kansas City, MO

Counties Cooper County, MO, Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 7:46 PM CDTNON-TSTM WND GST 60Sedalia Memorial Arpt, MONon-thunderstorm winds gusting on the backside of rain.
Apr 25, 7:48 PM CDTNON-TSTM WND GST 593 W Bunceton, MO
Apr 25, 8:01 PM CDTNON-TSTM WND DMGOtterville, MOShed destroyed in Otterville.
Apr 25, 8:02 PM CDTNON-TSTM WND GST 64Sedalia Memorial Arpt, MO
Apr 25, 8:02 PM CDTNON-TSTM WND DMGHoustonia, MOLimbs down in town, power line down.
Apr 25, 8:05 PM CDTNON-TSTM WND DMGLa Monte, MO40 inch diameter tree uprooted, power lines down.
Apr 25, 8:15 PM CDTNON-TSTM WND DMG1 Nnw Sedalia, MOLarge tree on home, large tree on vehicle.
Apr 25, 8:15 PM CDTNON-TSTM WND DMG1 W Sedalia, MOTree blocking 14th Street.
Apr 25, 8:15 PM CDTNON-TSTM WND DMGSedalia, MOAt least a dozen trees blown down or snapped in the city of Sedalia, MO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS73 KEAX 260046
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
746 PM CDT Thu Apr 25 2024

MOZ044>046-054-260300-
/O.NEW.KEAX.HW.W.0002.240426T0046Z-240426T0300Z/
Johnson MO-Pettis-Cooper-Henry-
Including the cities of Warrensburg, Sedalia, Boonville, Clinton,
and Windsor
746 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southeast winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Johnson MO, Pettis, Cooper and Henry Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
1 follow-up statement
896 
WWUS73 KEAX 260205
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
905 PM CDT Thu Apr 25 2024

MOZ044>046-054-260315-
/O.CAN.KEAX.HW.W.0002.000000T0000Z-240426T0300Z/
Johnson MO-Pettis-Cooper-Henry-
Including the cities of Warrensburg, Sedalia, Boonville, Clinton,
and Windsor
905 PM CDT Thu Apr 25 2024

...HIGH WIND WARNING IS CANCELLED...

The severe wind gusts on the backside of the rainfall have
weakened, therefore the the high wind warning is cancelled. Wind
gusts of 30 to 40 mph will be possible over the next 1 to 2 hours.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at Apr 25, 6:42 PM CDT, 1 hour 4 minutes earlier. Its key messages:

  • Multiple rounds of showers and thunderstorms expected to continue from now through Sunday. Some areas may see up to 2 inches of rainfall through Friday morning. High winds possible behind the rain this evening. Gusts to 50-60 mph possible.
  • A severe potential exists Friday, Saturday, and Sunday. All hazards are possible including damaging winds, large hail, tornadoes and flooding.
  • Multiple rounds of heavy rain may lead to flash flooding and river flooding with most of the focus on Saturday.
Area forecast discussion, Apr 25, 6:42 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
642 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

- Multiple rounds of showers and thunderstorms expected to
  continue from now through Sunday. Some areas may see up to 2
  inches of rainfall through Friday morning. High winds possible
  behind the rain this evening. Gusts to 50-60 mph possible.

- A severe potential exists Friday, Saturday, and Sunday. All hazards
  are possible including damaging winds, large hail, tornadoes
  and flooding.

- Multiple rounds of heavy rain may lead to flash flooding and
  river flooding with most of the focus on Saturday.

&&

.DISCUSSION...
Issued at 357 PM CDT Thu Apr 25 2024

Showers due to isentropic ascent and low level forcing are expected
linger through the evening. There is a MCV moving through western
Missouri bringing showers and thunderstorms that will linger around
for the next few hours. High winds approaching 50-60 mph are
possible behind the rain as the system moves through the area.

A shortwave trough is expected to enter the Great Plains region
Thursday evening into overnight Friday. As winds begin to shift more
to the south ahead of the system, return-flow from the Gulf will
increase. As the low level jet intensifies, this will increase
moisture and warm air advection setting the stage for additional
rounds of showers and thunderstorms. These showers are not expected
to be severe however, there a strong winds with gusty winds and
small hail is possible. Multiple rounds of showers are expected
through the morning into the afternoon. The best chance for strong
to severe weather comes Friday afternoon into the evening.

SPC has our area outlooked in a slight to enhanced risk. The
enhanced risk is encompassing the northwest side of a line from
Trenton to northern parts of the KC Metro while the majority of the
state of Missouri is in a slight risk. With steady return-flow from
the Gulf increasing instability, our dew point temperatures will be
able to reach the mid 60s in addition to CAPE values ranging from
1,500-2,000 J/kg. As the trough continues to move closer to the area
it will become more negatively-tilted showing signs of
intensification. Storms will develop in a decently sheared
environment, with over 40 knots of effective bulk shear, enhancing
storm organization and creating the potential for large hail,
damaging winds, and tornadoes. Flooding is also a concern with PWATs
ranging from 1-1.4 inches and training storms through the weekend.
Limiting factors for Friday storms will be the track of the low.
Latest CAMs suggest the low pushing further north than previous
model runs. The timing of the trough will be important as it may
move too fast initiating convection earlier and out of sync with the
greatest instability. Additionally, Friday's convective activity may
be slightly hindered due to the previous rounds of showers through
early Friday morning.

Saturday seems to be a better chance for severe weather with the
passage of the next system. This system becomes more negatively-
tilted as a branch of the jet rounds the base of the trough putting
the region in the exit region of the upper level jet creating more
upper level divergence and lift. Ahead of this trough there will be
significant return-flow from the Gulf allowing the increase for
moisture and instability. Compared to Friday's setup, Saturday will
be more favorable for severe weather because of the absence of
showers before the severe potential allowing day time heating to
charge the environment. CAPE values will be allowed to build up to
3,000-3,500 J/kg with low-level lapse rates ranging from 8-10
degrees C/km which will further enhance the lower thermodynamic
profile for severe storms. Bulk shear values ranging from 45-50
knots indicate an amply sheared environment which will help with the
potential for large hail, damaging winds, and a possible tornado.
Saturday's potential for severe looks to be during the afternoon
into the late evening. With PWATs ranging from the 1.25-1.4 flash
flooding and river flooding will be a concern especially with the
repeated rounds of showers and thunderstorms.

As the trough continues to moves to the northeast, there may be
another potential for severe weather Sunday afternoon into the late
evening. The threat seems to be to the east of the KC Metro.
Instability and shear will be less than Saturday, but still good
enough to initiate and organize thunderstorms. Whether or not the
environment will be able to recover from the previous day's storms
will be a huge determining factor. As colder, drier air pushes
through the area behind the frontal boundary, this may help to
counteract the instability which may stifle thunderstorm development
for western Missouri.

The extended outlook continues to remain active. Upper level flow
orients more zonal; however, embedded shortwaves traversing the
CONUS continue to bring shower and thunderstorm chances. Low level
flow oscillates between southerly and easterly which overall
maintains the inflow of warmer air and moisture keeping temperatures
above normal and allowing the chances of convection to persist.
Exact details of the magnitude of prospective storms remains
uncertain as the extended outlook will be greatly affected by what
occurs in the short term.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 101 PM CDT Thu Apr 25 2024

Deepening area of low pressure will lead to strong southeast
winds becoming more southerly through the period. Widespread
MVFR ceilings will transition to IFR overnight, with the
potential of isolated convection through the evening becoming
more widespread towards 06 along the I 29 corridor lifting
northeast with time. Increasing winds are expected after 15Z,
with potential gusts to 30-35 knots. Looks to be a struggle to
shake the IFR-MVFR stratus through much of the day tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...BT
Hazardous weather outlook, Apr 25, 5:53 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
553 AM CDT Thu Apr 25 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
553 AM CDT Thu Apr 25 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No Hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Multiple rounds of strong to severe thunderstorms are likely
 Friday through Sunday. Large hail, damaging winds gusts, and a few
 tornadoes will all be possible. Heavy rain and flash flooding will
 also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 25, 4:40 PM CDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
440 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Non-Tstm Wnd Dmg 1 E Liberty             39.25N 94.40W
04/25/2024                   Clay               MO   Public

            Estimated 65 mph wind caused 10inch diameter
            tree across powerline on Highway H near NE
            124th Street.

&&
Local storm report, Apr 25, 4:46 PM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
446 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Non-Tstm Wnd Dmg 1 SW Ferrelview         39.30N 94.68W
04/25/2024                   Platte             MO   Public

            Trees down on I-29 and 112th Street reported
            by public.

&&
Local storm report, Apr 25, 4:56 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
456 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Non-Tstm Wnd Dmg 1 ENE Easton            39.35N 95.10W
04/25/2024                   Leavenworth        KS   Emergency Mngr

            Corrects previous non-tstm wnd dmg report
            from 1 E Easton MO. Report of dead tree
            blown over into roadway on K192 Highway and
            between 219th and 223rd Streets (East of
            City of Easton about 1 mile). Tree was
            reported to be dead, 1 foot diameter and
            20-30 feet high. Also tree limbs and power
            lines down in other parts of Leavenworth
            County.

&&
Local storm report, Apr 25, 5:15 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
515 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Non-Tstm Wnd Dmg 3 ENE Farley            39.30N 94.79W
04/25/2024                   Platte             MO   Emergency Mngr

            Large tree down over the street located at
            33 Village Circle Drive (estimated time of
            occurrence).

&&
Local storm report, Apr 25, 6:43 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
643 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Non-Tstm Wnd Dmg Wellington              39.13N 93.98W
04/25/2024                   Lafayette          MO   Emergency Mngr

            Healthy 3-foot tree snapped onto house, tree
            branches on power lines.

&&

Blair
Local storm report, Apr 25, 7:04 PM CDT, 42 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Kansas City/Pleasant HIll MO
704 PM CDT Thu Apr 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Non-Tstm Wnd Dmg 1 W Camden              39.19N 94.03W
04/25/2024                   Ray                MO   Public

            1-inch tree limbs broken; Shingles blown
            off.

0358 PM     Non-Tstm Wnd Gst Kansas City Intl Arpt   39.30N 94.72W
04/25/2024  M64 MPH          Platte             MO   ASOS

0400 PM     Non-Tstm Wnd Dmg 3 ENE Farley            39.30N 94.79W
04/25/2024                   Platte             MO   Emergency Mngr

            Large tree down over the street located at
            33 Village Circle Drive (estimated time of
            occurrence).

0402 PM     Non-Tstm Wnd Gst Parkville               39.20N 94.68W
04/25/2024  E60 MPH          Platte             MO   Public

            Strong winds in Thousand Oaks neighborhood
            estimated 50 to 60 mph.

0403 PM     Non-Tstm Wnd Dmg 1 N Platte Woods        39.25N 94.65W
04/25/2024                   Platte             MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

0409 PM     Non-Tstm Wnd Dmg 1 SW Ferrelview         39.30N 94.68W
04/25/2024                   Platte             MO   Public

            Trees down on I-29 and 112th Street reported
            by public.

0502 PM     Non-Tstm Wnd Dmg Wellington              39.13N 93.98W
04/25/2024                   Lafayette          MO   Emergency Mngr

            Healthy 3-foot tree snapped onto house, tree
            branches on power lines.

0509 PM     Non-Tstm Wnd Dmg Wellington              39.13N 93.98W
04/25/2024                   Lafayette          MO   Public

            1-inch tree limbs broken; Shingles blown
            off.

0446 PM     Non-Tstm Wnd Dmg 3 NE Raytown            39.04N 94.42W
04/25/2024                   Jackson            MO   Public

            1-inch tree limbs broken; Shingles blown
            off.

0423 PM     Non-Tstm Wnd Dmg 4 SE Smithville         39.34N 94.53W
04/25/2024                   Clay               MO   Public

            1-inch tree limbs broken; Shingles blown
            off.

0424 PM     Non-Tstm Wnd Dmg 5 NW Liberty            39.31N 94.47W
04/25/2024                   Clay               MO   Public

            1-inch tree limbs broken; Shingles blown
            off.

0432 PM     Non-Tstm Wnd Dmg 1 E Liberty             39.25N 94.40W
04/25/2024                   Clay               MO   Public

            Estimated 65 mph wind caused 10inch diameter
            tree across powerline on Highway H near NE
            124th Street.

0436 PM     Non-Tstm Wnd Dmg Prathersville           39.31N 94.27W
04/25/2024                   Clay               MO   Public

            Trees uprooted and snapped.

0501 PM     Non-Tstm Wnd Dmg 2 SW Mosby              39.30N 94.32W
04/25/2024                   Clay               MO   Public

            3-inch tree limbs broken; Power poles
            broken.

0410 PM     Non-Tstm Wnd Dmg 1 ENE Easton            39.35N 95.10W
04/25/2024                   Leavenworth        KS   Emergency Mngr

            Corrects previous non-tstm wnd dmg report
            from 1 E Easton MO. Report of dead tree
            blown over into roadway on K192 Highway and
            between 219th and 223rd Streets (East of
            City of Easton about 1 mile). Tree was
            reported to be dead, 1 foot diameter and
            20-30 feet high. Also tree limbs and power
            lines down in other parts of Leavenworth
            County.

0507 PM     Non-Tstm Wnd Dmg 1 SW Mission            39.01N 94.67W
04/25/2024                   Johnson            KS   Public

            3-inch tree limbs broken; Power poles
            broken.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:50 AM CDTRiver Flood WarningEAXRay23 hr
Apr 26, 7:53 AM CDTRiver Flood WarningEAXCarroll34 hr
Apr 26, 8:14 AM CDTSpecial Weather StatementEAXBates, Cass46 min
Apr 26, 1:40 PM CDTFlood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more45 hr
Apr 26, 4:48 PM CDTSevere Thunderstorm WarningEAXAtchison57 min
Apr 26, 5:24 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt51 min
Apr 26, 5:40 PM CDTSevere Thunderstorm WarningEAXHolt35 min
Apr 26, 5:52 PM CDTSevere Thunderstorm WarningEAXNodaway53 min
Apr 26, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXBates50 min
Apr 26, 6:04 PM CDTTornado WarningEAXAtchison, Holt, Nodaway26 min
Apr 26, 6:12 PM CDTTornado WarningEAXBates33 min
Apr 26, 6:36 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth39 min
Apr 26, 6:42 PM CDTTornado WarningEAXBates, Henry48 min
Apr 26, 6:45 PM CDTSevere Thunderstorm WarningEAXBates30 min

Nearby

High Wind Warnings in Missouri, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.